Alert archive / North Dakota / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 166, NWS Grand Forks, ND

August 30, 2010Benson County, Ramsey County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 30, 2010, 6:08 AM CDT for Benson County, Ramsey County, North Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 30, 2010, 6:08 AM CDT (11:08 UTC)
Expired
Aug 30, 2010, 7:15 AM CDT
In force
67 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Benson County, ND, Ramsey County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 131 km from the middle of the area, began a volume at 11:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 11.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
897 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

860 
WUUS53 KFGF 301108
SVRFGF
NDC005-071-301215-
/O.NEW.KFGF.SV.W.0166.100830T1108Z-100830T1215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
608 AM CDT MON AUG 30 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BENSON COUNTY IN NORTHEAST NORTH DAKOTA...
  CENTRAL RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA...

* UNTIL 715 AM CDT

* AT 605 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS LOCATED 6 MILES SOUTH OF FORT TOTTEN...OR 16 MILES SOUTH
  OF DEVILS LAKE...MOVING TO THE NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TOKIO AND ST MICHAEL AROUND 615 AM CDT.
  CAMP GRAFTON AROUND 620 AM CDT.
  DEVILS LAKE AROUND 625 AM CDT.
  CRARY AROUND 635 AM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE SEVERE THUNDERSTORM
INCLUDE WEBSTER AND SOUTHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4845 9879 4831 9838 4786 9860 4804 9916
TIME...MOT...LOC 1108Z 221DEG 35KT 4792 9896
WIND...HAIL <50MPH 1.00IN

$$
DK
3 follow-up statements
198 
WWUS53 KFGF 301134
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
634 AM CDT MON AUG 30 2010

NDC005-071-301215-
/O.CON.KFGF.SV.W.0166.000000T0000Z-100830T1215Z/
BENSON ND-RAMSEY ND-
634 AM CDT MON AUG 30 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL RAMSEY
AND SOUTHEASTERN BENSON COUNTIES IN NORTHEAST NORTH DAKOTA UNTIL 715
AM CDT...

AT 633 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
STORM WAS LOCATED NEAR ST MICHAEL...OR 8 MILES SOUTH OF DEVILS
LAKE...MOVING TO THE NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEVILS LAKE AROUND 645 AM CDT.
  DOYON AND CRARY AROUND 650 AM CDT.
  WEBSTER AND SOUTHAM AROUND 700 AM CDT.
  GARSKE AROUND 705 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4845 9879 4831 9838 4786 9860 4804 9916
TIME...MOT...LOC 1135Z 216DEG 32KT 4801 9884

$$
DK
959 
WWUS53 KFGF 301150
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
650 AM CDT MON AUG 30 2010

NDC005-301200-
/O.CAN.KFGF.SV.W.0166.000000T0000Z-100830T1215Z/
BENSON ND-
650 AM CDT MON AUG 30 2010

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BENSON COUNTY IN
NORTHEAST NORTH DAKOTA IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED 
AREA.

LAT...LON 4841 9869 4831 9838 4795 9855 4808 9888
TIME...MOT...LOC 1150Z 216DEG 32KT 4812 9872

$$

NDC071-301215-
/O.CON.KFGF.SV.W.0166.000000T0000Z-100830T1215Z/
RAMSEY ND-
650 AM CDT MON AUG 30 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN RAMSEY
COUNTY IN NORTHEAST NORTH DAKOTA UNTIL 715 AM CDT...

AT 647 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THE
STORM WAS LOCATED 5 MILES WEST OF CRARY...OR 6 MILES EAST OF DEVILS
LAKE...MOVING TO THE NORTHEAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SOUTHAM AROUND 700 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

&&

LAT...LON 4841 9869 4831 9838 4795 9855 4808 9888
TIME...MOT...LOC 1150Z 216DEG 32KT 4812 9872

$$
DK
139 
WWUS53 KFGF 301209
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
709 AM CDT MON AUG 30 2010

NDC071-301219-
/O.EXP.KFGF.SV.W.0166.000000T0000Z-100830T1215Z/
RAMSEY ND-
709 AM CDT MON AUG 30 2010

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RAMSEY COUNTY IN
NORTHEAST NORTH DAKOTA WILL EXPIRE AT 715 AM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4841 9869 4831 9838 4795 9855 4808 9888
TIME...MOT...LOC 1209Z 216DEG 32KT 4826 9857

$$
DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 2:45 AM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 30, 2:45 AM CDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
245 AM CDT MON AUG 30 2010

.DISCUSSION...

THE MAIN CHALLENGE WILL BE THE POTENTIAL FOR A SEVERE WEATHER OUTBREAK
THIS AFTERNOON AND TONIGHT. A STRONG SHORTWAVE IN THE WATER VAPOR
IMAGERY IS ROUNDING THE BASE OF THE TROUGH THIS MORNING IN SW
UTAH...AND THIS WAVE WILL LIKELY FOCUS AFTERNOON/EVENING
CONVECTION OVER THE AREA. A WELL DEFINED SFC BOUNDARY CONTINUES TO
REMAIN ACROSS THE REGION FROM NEAR JMS- GFK- FGN. THE NAM HAS
DEPICTED THIS BOUNDARY VERY WELL AND THE OVERALL EVOLUTION OF
FEATURES THROUGH THE EVENT SEEM REALISTIC...SO WILL FOLLOW WITH
MOST MODELS IN GOOD AGREEMENT.

FOR TODAY/TONIGHT...EXPECT THE BOUNDARY TO RETURN AS A WARM FRONT ONCE
AGAIN AS A SHORTWAVE APPROACHES FROM THE SW. TEMPS WILL BE VERY
TRICK AND THE NAM DEPICTS MID 60S NORTH TO LOW 90S IN THE SOUTH.
THIS MAY BE A LITTLE EXTREME...BUT EXPECT A LARGE TEMP GRADIENT OF
AROUND 25-30 DEGREES IN A FAIRLY SHORT DISTANCE. SOUTHERLY WINDS
WILL ALSO INCREASE ONCE AGAIN IN THE SOUTH AND GUST TO AROUND 40
MPH AT TIMES...SO CLOSE TO WIND ADVISORY CRITERIA ONCE AGAIN.

THE MAIN HAZARD TODAY AND TONIGHT WILL BE THE POTENTIAL FOR SEVERE
WEATHER. GIVEN THE STRENGTH OF SFC FORCING...INCREASING SHEAR
PROFILES ALONG AND NORTH OF THE BOUNDARY AND MODERATE
INSTABILITY...SEVERE WEATHER MAY BECOME LIKELY AFTER 18Z TODAY AND
CONTINUE THROUGH 06Z TONIGHT. SPC HAS A SLIGHT RISK FOR THE ENTIRE
REGION...AND WILL MENTION SEVERE IN THE GRIDS FOR ALL AREAS FROM
18-06Z. MOST MODELS DEVELOP A CLOSED SFC LOW AND TRACK IT ALONG
THE BOUNDARY FROM JUST NW OF JMS TO JUST NW OF GFK THEN INTO
CANADA. THE BEST TORNADIC THREAT WOULD BE ALONG AND JUST NORTH OF
THE LOW...WITH PORTIONS OF EASTERN ND POSSIBLY IN THE FAVORED
TORNADO POTENTIAL AREA GIVEN STORM RELATIVE HELICITIES OVER 300
AND INCREASING 0-1KM SHEAR VALUES OVER 30KT AFTER 21Z. IF
SUPERCELLS CAN BECOME DISCRETE FOR A FEW HOURS AFTER INITIATION...THIS
WOULD INCREASE THE TORNADIC THREAT. EXPECT STORMS TO TRANSITION
FAIRLY QUICKLY TO MORE OF A LINEAR MODE THIS EVENING WITH
WINDS/HAIL BECOME THE MAIN THREAT WITH THE LLJ INCREASING TO 60KT
AFTER DARK. PWATS INCREASE TO AROUND 2 INCHES AS WELL BY 00Z...SO
HEAVY RAIN AND ANY TRAINING ECHOES WILL NEED TO BE WATCHED. THE
AREA HAS BEEN DRY OF LATE AND 1HR FLASH FLOOD GUIDANCE VALUES ARE
OVER 3 INCHES IN ALL AREAS.

NEEDLESS TO SAY...WE WILL MENTION THIS IN THE HWO AND DO A TOP
NEWS STORY ON OUR HOMEPAGE.

ON TUESDAY...DRIER AIR WILL ADVECT IN ALONG WITH COOLER
CONDITIONS. THERE COULD BE ANOTHER SHORTWAVE IN CYCLONIC FLOW WITH
A LOW CHANCE FOR A SHOWER OR THUNDERSTORM IN THE EAST.

FOR WED/THU...ANOTHER SHORTWAVE WILL APPROACH AND BRING THE THREAT
FOR SHOWERS AND THUNDERSTORMS. HAVE INCREASED POPS FOR WED NIGHT
SINCE MODELS ARE IN VERY GOOD AGREEMENT DURING THIS TIMEFRAME FOR
MORE ORGANIZED CONVECTIVE THREAT.

&&

.AVIATION...

A BAND OF MVFR/IFR CIGS IS DRIFTING DOWN FROM CANADA...AND WILL
MOVE INTO THE NORTHERN TAF SITES THIS MORNING. THERE COULD ALSO BE
SOME PATCHY FOG NEAR THE SFC WIND SHIFT THIS MORNING...AND WILL MONITOR.
THIS CLOUD BAND SHOULD STALL AND RETURN TO THE NORTH LATER THIS
MORNING ONCE SOUTHERLY WINDS INCREASE WITH GUSTS OVER 30KT NEAR
FARGO TODAY...WITH LIGHTER WINDS ELSEWHERE. SHOWER AND
THUNDERSTORM THREAT WILL ALSO INCREASE LATER THIS AFTERNOON AND
EVENING AFTER 21Z. THERE WILL ALSO BE THE THREAT FOR STRONGER
WINDS NEAR ANY STORMS THIS EVENING...AND SOMETHING TO MONITOR FOR
LATER SHIFTS ONCE STORMS DEVELOP.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK
Hazardous weather outlook, Aug 30, 4:40 AM CDT, 1 hour 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
440 AM CDT MON AUG 30 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-310945-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
440 AM CDT MON AUG 30 2010

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS MORNING OVER THE DEVILS LAKE
BASIN...THEN MOVE INTO THE REST OF EASTERN NORTH DAKOTA BY LATE
AFTERNOON. THUNDERSTORM WILL THEN MOVE INTO WEST CENTRAL AND
NORTHWEST MINNESOTA THIS EVENING. SOME STORMS WILL LIKELY BECOME
SEVERE FROM 5 PM UNTIL MIDNIGHT...WITH THE BIGGEST THREAT FROM DAMAGING
WINDS AND LARGE HAIL. THERE WILL BE A THREAT FOR ISOLATED
TORNADOES ABOUT 20 MILES EITHER SIDE OF A VALLEY CITY TO GRAND
FORKS TO HALLOCK LINE LATE THIS AFTERNOON AND EVENING. HEAVY RAIN
WILL ALSO ACCOMPANY ANY THUNDERSTORM...AND LOCALIZED PONDING AND
SOME MINOR FLOODING OF URBAN AND POORLY DRAINED AREAS IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT.

DK

In the hours before

Local storm report, Aug 30, 5:56 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
556 AM CDT MON AUG 30 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 AM     HAIL             NEW ROCKFORD            47.68N 99.14W
08/30/2010  M1.00 INCH       EDDY               ND   FIRE DEPT/RESCUE

&&

JKAISER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:35 AM CDTSevere Thunderstorm WarningFGFBenson, Eddy40 min
Aug 30, 8:14 AM CDTSevere Thunderstorm WarningFGFPembina, Walsh39 min
Aug 30, 5:07 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent38 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.